Wyoming, 2020High Wind in Wyoming, December 22 to 23, 2020
December 22 to 23, 2020 · NWS UNR · 6 events in 6 counties and zones
A very strong cold front passed through the region during the late afternoon and evening hours. The strongest winds occurred during the late evening and overnight hours when wind gusts of 60 to 70 mph were recorded.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front passed through the region during the late afternoon and evening hours. The strongest winds occurred during the late evening and overnight hours when wind gusts of 60 to 70 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 22, 7:56 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 22, 7:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
756 PM MST Tue Dec 22 2020
.UPDATE...
Issued at 747 PM MST Tue Dec 22 2020
The only appreciable change to the forecast was to increase pops
across much of the region, while also increasing snow amounts a
little across south central SD. Only minimal changes to other
weather elements and no changes to current headlines.
Cold front has blasted through all but far south central SD, and
will cross all of south central SD before midnight. As expected,
winds have been very strong, peaking over 60 mph in many areas so
far. Winds could increase a bit further as mid level front moves
through overnight, with winds remaining strong through the morning
Wednesday. Current snow totals look good, aside from upping
amounts in south central SD. Currently there in a Winter Weather
Advisory combined with the High Wind Warning there, but if snow
amounts increase much more we may need to consider a Winter Storm
Warning for that area.
&&
.DISCUSSION...(This Evening Through Tuesday)
Issued at 214 PM MST Tue Dec 22 2020
The latest water vapor images show a deep trough over the
Intermountain West with two potent vorticity maxima. A strong
surface cold front was over eastern MT, and just about to enter
the CWA. The ensemble guidance agrees well on a period of snow,
very strong northwest winds, and much colder air tonight through
part of Wednesday as the trough/front progress through the CWA.
The most notable signal is for the winds as the various ensembles
indicate high-end wind gusts. For example, the EC ENS shows max
values of the Extreme Forecast Index for both sustained winds and
gusts covering most of the CWA for Wednesday (centered at 12z).
In addition to the winds, there will be snow moving across the CWA.
The most notable snow will be over the upslope areas of the
northern and central BLKHLS. Given the potential for 3-6 inches,
along with wind gusts up to 60 mph, we have upgraded the winter
weather advisory to a winter storm warning for this area. Another
area of modest snow amounts (1-3 inches) is expected across south-
central SD. This will be associated with the main upper vorticity
max as it moves across NEB. Given the strong winds in combination
with the light snow amounts, have opted for a winter weather
advisory there. Otherwise, a high wind warning covers the rest of
the CWA as gusts of 55-70 mph seem likely; the strongest gusts
will be from K2WX down through KRAP. Snow amounts will be much
less on the rest of the plains, but brief visibility restrictions
are expected with the passing snow showers.
Snow and winds will gradually diminish throughout the day on
Wednesday; however, areas of upslope snow may continue through
midday across the northern BLKHLS (depending on the available
moisture). Snow also should continue into the early afternoon across
south-central SD. It is possible that some of the advisories and
warnings will be cancelled early based on trends in the most recent
guidance. Highs on Wednesday will occur around midnight for most
locales as cold air advection is dominant through the day.
Dry weather is on tap for Christmas Eve and Christmas Day as
ensemble guidance agrees well on a ridge moving toward the CWA and
850-mb temperatures rising by 15+ Celsius. The next short-wave
trough will approach later Saturday into Sunday, but should only
produce light snow and much less in the way of wind.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 359 PM MST Tue Dec 22 2020
Strong cold front is currently crossing northeast WY and northwest
SD and will sweep through the rest of western SD this evening and
overnight. Widespread northwest wind gusts of 50-60kts are likely
through the night into Wed morning, making aviation travel very
difficult. Some IFR and local LIFR conditions expected behind the
front in snow and blowing snow, especially northeast WY, northwest
SD to south central SD, and the northern Black Hills. Winds and
snow will slowly diminish from west to east Wed afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 8 AM MST Wednesday for SDZ024-028.
High Wind Warning until 5 PM MST /6 PM CST/ Wednesday for SDZ043-
044-046-047-049.
Winter Weather Advisory until 5 PM MST /6 PM CST/ Wednesday for
SDZ044-046-047-049.
High Wind Warning until 8 AM MST Wednesday for SDZ027-029-030-
041-042-074.
High Wind Warning until 5 PM MST Wednesday for SDZ001-002-
012>014-025-026-031-032-072-073.
WY...Winter Storm Warning until 8 AM MST Wednesday for WYZ057.
High Wind Warning until 8 AM MST Wednesday for WYZ054>056-058-
071.
&&
Update...Johnson
DISCUSSION...Bunkers
AVIATION...JohnsonHazardous weather outlook, Dec 22, 4:11 AM MST, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
411 AM MST Tue Dec 22 2020
SDZ001-002-012>014-026-027-029>032-041>044-046-047-049-073-074-
231400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Hermosa Foot Hills-
411 AM MST Tue Dec 22 2020 /511 AM CST Tue Dec 22 2020/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A high wind warning is in effect through Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024-028-WYZ057-231400-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
411 AM MST Tue Dec 22 2020
This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect. Along with the strong northwest
winds, a period of accumulating snow is expected, with 2 to 5
inches of accumulation possible. The combination of strong winds
and snow will result in periods of poor travel conditions tonight
into early Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ025-072-WYZ054>056-058-071-231400-
Northern Foot Hills-Sturgis/Piedmont Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Weston-Northeastern Crook-
411 AM MST Tue Dec 22 2020
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.
.DAY ONE...Today and Tonight
A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect. Along with the strong northwest
winds, a period of accumulating snow is expected, with 1 to 2
inches of accumulation possible. The combination of strong winds
and snow will result in periods of poor travel conditions tonight
into early Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Dec 22, 5:16 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM NON-TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
12/22/2020 M55 MPH CROOK WY MESONET
0239 PM HIGH SUST WINDS 7 NW ROCKYPOINT 44.99N 105.19W
12/22/2020 M47 MPH CROOK WY MESONET
0251 PM HIGH SUST WINDS 1 NE ECHETA 44.47N 105.84W
12/22/2020 M41 MPH CAMPBELL WY MESONET
0251 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
12/22/2020 M59 MPH CAMPBELL WY MESONET
0345 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/22/2020 M52 MPH HARDING SD ASOS
0345 PM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
12/22/2020 M51 MPH CAMPBELL WY ASOS
&&
EAGANLocal storm report, Dec 22, 5:27 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
12/22/2020 M53 MPH PENNINGTON SD OFFICIAL NWS OBS
0515 PM HIGH SUST WINDS 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M41 MPH PENNINGTON SD MESONET
0515 PM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
12/22/2020 M63 MPH PENNINGTON SD ASOS
0515 PM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M54 MPH PENNINGTON SD MESONET
0519 PM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M55 MPH PENNINGTON SD MESONET
0519 PM HIGH SUST WINDS RAPID CITY ARPT 44.05N 103.05W
12/22/2020 M43 MPH PENNINGTON SD ASOS
&&
EAGANLocal storm report, Dec 22, 5:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
12/22/2020 M56 MPH MEADE SD OTHER FEDERAL
0528 PM HIGH SUST WINDS ELLSWORTH AFB 44.16N 103.10W
12/22/2020 M44 MPH MEADE SD OTHER FEDERAL
0529 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
12/22/2020 M50 MPH BUTTE SD MESONET
0535 PM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M57 MPH PENNINGTON SD MESONET
0535 PM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
12/22/2020 M67 MPH PENNINGTON SD MESONET
0539 PM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
12/22/2020 M53 MPH FALL RIVER SD MESONET
0540 PM HIGH SUST WINDS 3 NW WASTA 44.10N 102.50W
12/22/2020 M51 MPH PENNINGTON SD MESONET
0544 PM HIGH SUST WINDS 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M40 MPH PENNINGTON SD MESONET
0544 PM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M58 MPH PENNINGTON SD MESONET
0548 PM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
12/22/2020 M58 MPH PENNINGTON SD OFFICIAL NWS OBS
&&
EAGANLocal storm report, Dec 22, 6:47 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
12/22/2020 M67 MPH PENNINGTON SD ASOS
0551 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
12/22/2020 M51 MPH CAMPBELL WY MESONET
0552 PM HIGH SUST WINDS RAPID CITY ARPT 44.05N 103.05W
12/22/2020 M44 MPH PENNINGTON SD ASOS
0554 PM HIGH SUST WINDS 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M41 MPH PENNINGTON SD MESONET
0554 PM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M58 MPH PENNINGTON SD MESONET
0555 PM HIGH SUST WINDS 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M44 MPH PENNINGTON SD MESONET
0555 PM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
12/22/2020 M60 MPH MEADE SD OTHER FEDERAL
0602 PM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M67 MPH PENNINGTON SD MESONET
0605 PM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
12/22/2020 M50 MPH HARDING SD MESONET
0610 PM HIGH SUST WINDS ELLSWORTH AFB 44.16N 103.10W
12/22/2020 M46 MPH MEADE SD OTHER FEDERAL
0610 PM NON-TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
12/22/2020 M53 MPH ZIEBACH SD MESONET
0619 PM HIGH SUST WINDS 3 NNW SCENIC 43.82N 102.58W
12/22/2020 M45 MPH PENNINGTON SD MESONET
0620 PM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
12/22/2020 M58 MPH PENNINGTON SD MESONET
0620 PM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
12/22/2020 M53 MPH JACKSON SD MESONET
0620 PM HIGH SUST WINDS 8 S WALL 43.88N 102.24W
12/22/2020 M45 MPH PENNINGTON SD MESONET
0622 PM NON-TSTM WND GST 13 NNE WRIGHT 43.93N 105.44W
12/22/2020 M50 MPH CAMPBELL WY MESONET
0629 PM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
12/22/2020 M66 MPH PENNINGTON SD MESONET
0629 PM NON-TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
12/22/2020 M50 MPH CUSTER SD MESONET
0634 PM HIGH SUST WINDS 1 ENE MUD BUTTE 45.01N 102.86W
12/22/2020 M40 MPH MEADE SD MESONET
0634 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
12/22/2020 M53 MPH MEADE SD MESONET
0634 PM NON-TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
12/22/2020 M52 MPH CROOK WY MESONET
0639 PM HIGH SUST WINDS 10 W EDGEMONT 43.30N 104.02W
12/22/2020 M43 MPH FALL RIVER SD MESONET
0639 PM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
12/22/2020 M56 MPH FALL RIVER SD MESONET
0639 PM NON-TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
12/22/2020 M51 MPH PERKINS SD MESONET
&&
EAGANLocal storm report, Dec 22, 7:12 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
12/22/2020 M58 MPH PENNINGTON SD MESONET
0627 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/22/2020 M55 MPH HARDING SD ASOS
0630 PM HIGH SUST WINDS 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2020 M42 MPH PENNINGTON SD MESONET
0635 PM HIGH SUST WINDS 3 NW WASTA 44.10N 102.50W
12/22/2020 M45 MPH PENNINGTON SD MESONET
0636 PM NON-TSTM WND GST 3 E PHILIP 44.05N 101.60W
12/22/2020 M66 MPH HAAKON SD ASOS
0640 PM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
12/22/2020 M51 MPH HARDING SD MESONET
0640 PM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
12/22/2020 M66 MPH PENNINGTON SD MESONET
0648 PM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
12/22/2020 M56 MPH CAMPBELL WY ASOS
0650 PM HIGH SUST WINDS 4 E CACTUS FLAT 43.84N 101.82W
12/22/2020 M40 MPH JACKSON SD MESONET
0650 PM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
12/22/2020 M54 MPH JACKSON SD MESONET
0651 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
12/22/2020 M57 MPH CAMPBELL WY MESONET
0654 PM HIGH SUST WINDS 10 W EDGEMONT 43.30N 104.02W
12/22/2020 M48 MPH FALL RIVER SD MESONET
0654 PM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
12/22/2020 M61 MPH FALL RIVER SD MESONET
0655 PM NON-TSTM WND GST 7 E WANBLEE 43.58N 101.52W
12/22/2020 M52 MPH JACKSON SD MESONET
0659 PM NON-TSTM WND GST 3 W LEMMON 45.93N 102.22W
12/22/2020 M51 MPH PERKINS SD MESONET
0659 PM HIGH SUST WINDS 1 ENE MUD BUTTE 45.01N 102.86W
12/22/2020 M40 MPH MEADE SD MESONET
0659 PM HIGH SUST WINDS 3 W LEMMON 45.93N 102.22W
12/22/2020 M40 MPH PERKINS SD MESONET
&&
EAGANHigh Wind, Northern Campbell
- When
- December 22, 9:00 PM MST to December 23, 3:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Weston
- When
- December 22, 9:00 PM MST to December 23, 2:00 AM MST
- Where
- Weston forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
High Wind, South Campbell
- When
- December 23, 1:00 AM MST to 2:00 AM MST
- Where
- South Campbell forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Western Crook
- When
- December 23, 1:00 AM MST to 2:00 AM MST
- Where
- Western Crook forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
High Wind, Northeastern Crook
- When
- December 23, 1:00 AM MST to 4:00 AM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
High Wind, Wyoming Black Hills
- When
- December 23, 2:00 AM MST to 4:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, December 22 to 23, 20207 injured · 65 kt wind · 5 events
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind in Wyoming, December 22 to 24, 202070 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Montana, December 22 to 23, 202055 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930015, 930019, 930016, 930017, 930020, 930018.